Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 56, NWS Grand Rapids, MI

June 23, 1997Ingham County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 23, 1997, 3:21 PM EDT for Ingham County, Michigan. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1997, 3:21 PM EDT (19:21 UTC)
Expired
Jun 23, 1997, 4:25 PM EDT
In force
64 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Ingham County, MI

What was reported inside it

TimeReportWhereRemark
Jun 23, 3:55 PM EDTThunderstorm WindMason, MIIngham County Central Dispatch reported several trees downed around Mason.
Jun 23, 4:00 PM EDTThunderstorm WindDansville, MIA trained severe weather spotter reported several 12 inch diameter limbs downed in thunderstorm winds.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 1997-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 1997-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1705 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

331 
WUUS1 KGRR 231921 RRA
SVRGRR
MIC065-232025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EDT MON JUN 23 1997

* SEVERE THUNDERSTORM WARNING FOR
  INGHAM COUNTY - SOUTH CENTRAL LOWER MICHIGAN

* UNTIL 425 PM EDT
 
* SOME LOCATIONS AFFECTED
  MASON                AROUND 340 PM EDT
  DANSVILLE            AROUND 350 PM EDT
  LANSING              AROUND 350 PM EDT

* AT 320 PM EDT...A SEVERE THUNDERSTORM WAS DETECTED BY NATIONAL
  WEATHER SERVICE DOPPLER RADAR 18 MILES SOUTH OF LANSING OR 3 MILES
  SOUTH OF AURELIUS MOVING NORTHEAST AT 25 MPH.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS

TRH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 12:31 PM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 23, 12:31 PM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1230 PM EDT MON JUN 23 1997

UPDATED THE ENTIRE SOUTHWEST QUARTER OF LOWER MICHIGAN TO INCLUDE A 50
PERCENT CHC OF SHOWERS AND THUNDERSTORMS. CHC'S APPEAR TO BE FAIRLY
GOOD...AS WARM FRONTAL BOUNDARY EXTENDS FROM NEAR HOLLAND TO ANN ARBOR
AT 16Z. CAPES ATTM IN WARM MOIST AIR TO THE SOUTH OF THE FRONT NEAR
STURGIS AND COLDWATER ARE ARND 3000-3500 J/KG WITH LI'S OF -6 TO -9. SO
WITH SUBSTANTIAL INSTABILITY...A FOCUSING MECHANISM IN THE WARM
FRONT...AND A WEAK H5 S/WV MOVING THROUGH SRN LWR..FEEL 50 POPS FOR
-SHRA AND -TSRA ARE WARRENTED. ONLY CONCERN IS WITH SUNNY SKIES TO THE
SOUTHWEST...AND CLOUDS OVR SRN LWR DRIFTING SE...WARM FRONT MAY SURGE
NORTHWARD INTO APX'S CWA THIS AFTERNOON...LEAVING SRN LWR WITH NO
BOUNDARY TO FOCUS CONVECTION...EXCEPT THE LAKE BREEZE FRONT. OTHER
CHANGES MINOR.

RJD

In the hours before

Special weather statement, Jun 23, 12:15 PM EDT, 3 hours 6 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-241200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT MON JUN 23 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...

A WARM FRONT... WHICH STRETCHED FROM NEAR LUDINGTON SOUTHEAST TO LAKE
ST CLAIR AT 1100 AM... WILL MOVE SLOWLY NORTH THROUGH THE DAY
TODAY... BRINGING WARMER AND MOISTER AIR INTO THE SOUTHWEST QUARTER
OF LOWER MICHIGAN. THIS AIR MASS WILL MAKE THE ATMOSPHERE QUITE
UNSTABLE ACROSS THE AREA. THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WILL BE NORTH OF INTERSTATE 96... NEAR
THE WARM FRONT. HOWEVER... SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE IN THE WARM HUMID AIR MASS SOUTH OF THE FRONT. THUNDERSTORM
DEVELOPMENT MAY OCCUR FROM EARLY AFTERNOON THROUGH SUNSET... BUT
PRIMARILY BETWEEN 300 PM AND 700 PM.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...

THE MAJORITY OF ANY THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON AND
EVENING ARE NOT EXPECTED TO BE SEVERE... BUT THE STRONGEST STORMS MAY
APPROACH SEVERE LEVELS. THE STRONGEST STORMS MAY PRODUCE HAIL OF
AROUND A HALF INCH IN DIAMETER AND WIND GUSTS TO AROUND 50 MPH. STORM
MOVEMENT WILL BE GENERALLY EAST AT 25 TO 30 MPH.

...SPOTTER ACTIVATION...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST LOWER MICHIGAN
LATER THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION AND ANY
FURTHER UPDATES CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST
LOWER MICHIGAN.

TRH
Special weather statement, Jun 23, 12:17 PM EDT, 3 hours 4 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-077>081-241200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1215 PM EDT MON JUN 23 1997

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHWEST LOWER MICHIGAN...

DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

...DISCUSSION...

A WARM FRONT... WHICH STRETCHED FROM NEAR LUDINGTON SOUTHEAST TO LAKE
ST CLAIR AT 1100 AM... WILL MOVE SLOWLY NORTH THROUGH THE DAY
TODAY... BRINGING WARMER AND MOISTER AIR INTO THE SOUTHWEST QUARTER
OF LOWER MICHIGAN. THIS AIR MASS WILL MAKE THE ATMOSPHERE QUITE
UNSTABLE ACROSS THE AREA. THE BEST CHANCE FOR THUNDERSTORM
DEVELOPMENT THIS AFTERNOON WILL BE NORTH OF INTERSTATE 96... NEAR
THE WARM FRONT. HOWEVER... SCATTERED THUNDERSTORMS WILL ALSO BE
POSSIBLE IN THE WARM HUMID AIR MASS SOUTH OF THE FRONT. THUNDERSTORM
DEVELOPMENT MAY OCCUR FROM EARLY AFTERNOON THROUGH SUNSET... BUT
PRIMARILY BETWEEN 300 PM AND 700 PM.

...POTENTIAL HAZARDS AND FORECAST THUNDERSTORM MOVEMENT...

THE MAJORITY OF ANY THUNDERSTORMS THAT DO DEVELOP THIS AFTERNOON AND
EVENING ARE NOT EXPECTED TO BE SEVERE... BUT THE STRONGEST STORMS MAY
APPROACH SEVERE LEVELS. THE STRONGEST STORMS MAY PRODUCE HAIL OF
AROUND A HALF INCH IN DIAMETER AND WIND GUSTS TO AROUND 50 MPH. STORM
MOVEMENT WILL BE GENERALLY EAST AT 25 TO 30 MPH.

...SPOTTER ACTIVATION...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTHWEST LOWER MICHIGAN
LATER THIS AFTERNOON AND EVENING.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION...RADIO OR CABLE
TELEVISION STATIONS FOR THE LATEST WEATHER INFORMATION AND ANY
FURTHER UPDATES CONCERNING THE SEVERE WEATHER THREAT IN SOUTHWEST
LOWER MICHIGAN.

TRH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 3:26 PM EDTSevere Thunderstorm WarningGRREaton49 min
Jun 23, 4:40 PM EDTSevere Thunderstorm WarningGRRClinton20 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.